Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 43, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 5, 2025, 8:10 PM CDT for Richland County, Sargent County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2025, 8:10 PM CDT (01:10 UTC)
- Expired
- Aug 5, 2025, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 13.2
The text
As transmitted.
625
WFUS53 KFGF 060110
TORFGF
NDC077-081-060200-
/O.NEW.KFGF.TO.W.0043.250806T0110Z-250806T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
810 PM CDT Tue Aug 5 2025
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southwestern Richland County in southeastern North Dakota...
East central Sargent County in southeastern North Dakota...
* Until 900 PM CDT.
* At 810 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rutland, or 17 miles northwest of Veblen, moving
east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Lidgerwood, Wyndmere, Rutland, Geneseo, Cayuga, and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4603 9758 4611 9758 4627 9713 4598 9703
TIME...MOT...LOC 0110Z 267DEG 28KT 4607 9749
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Perroux2 follow-up statements
847
WWUS53 KFGF 060127
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
827 PM CDT Tue Aug 5 2025
NDC077-081-060200-
/O.CON.KFGF.TO.W.0043.000000T0000Z-250806T0200Z/
Richland ND-Sargent ND-
827 PM CDT Tue Aug 5 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL RICHLAND AND EAST CENTRAL SARGENT COUNTIES...
At 827 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cayuga, or 18 miles north of Veblen, moving east at
25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wyndmere, Cayuga, and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4606 9748 4615 9748 4627 9713 4611 9707
TIME...MOT...LOC 0127Z 249DEG 23KT 4612 9735
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Perroux396 WWUS53 KFGF 060150 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 850 PM CDT Tue Aug 5 2025 NDC077-081-060200- /O.EXP.KFGF.TO.W.0043.000000T0000Z-250806T0200Z/ Richland ND-Sargent ND- 850 PM CDT Tue Aug 5 2025 ...THE TORNADO WARNING FOR WEST CENTRAL RICHLAND AND EAST CENTRAL SARGENT COUNTIES WILL EXPIRE AT 900 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with this thunderstorm. && LAT...LON 4606 9748 4615 9748 4627 9713 4611 9707 TIME...MOT...LOC 0150Z 267DEG 28KT 4613 9711 $$ Perroux
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:52 PM CDT, 1 hour 18 minutes earlier. Its key messages:
- Severe thunderstorms are possible this afternoon and evening, especially west of the Red River. Hazards could include half dollar sized hail and wind gusts to 60 mph.
- Strong to severe thunderstorms are possible Wednesday across parts of northwest Minnesota.
- Severe thunderstorms are possible both Thursday and Friday. Significant severe storms are possible both days, with hazards including large hail, significant damaging wind gusts, and isolated tornadoes.
Area forecast discussion, Aug 5, 6:52 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 652 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - Severe thunderstorms are possible this afternoon and evening, especially west of the Red River. Hazards could include half dollar sized hail and wind gusts to 60 mph. - Strong to severe thunderstorms are possible Wednesday across parts of northwest Minnesota. - Severe thunderstorms are possible both Thursday and Friday. Significant severe storms are possible both days, with hazards including large hail, significant damaging wind gusts, and isolated tornadoes. && .UPDATE... Issued at 652 PM CDT Tue Aug 5 2025 Complex of thunderstorms beginning to enter southeastern ND, so made some adjustments to POPs for current trends. There has been a weakening trend as storms move into slightly less unstable air, but there is still decent effective shear to work with and could still see hail up to quarters and winds up to 70 mph as cells move into our area. Biggest threat will likely be heavy rain, as portions of south central ND have already seen up to 5 inches in the last few hours and storms will continue to move slowly into southeastern ND. && .DISCUSSION... Issued at 343 PM CDT Tue Aug 5 2025 ...Synopsis... A mid level shortwave continues moving across the area today, bringing showers and thunderstorms this afternoon and evening. A few severe thunderstorms are possible. This shortwave moves east overnight, and could bring additional severe storms into northwest Minnesota on Wednesday. An H5 upper low, situated in southern Saskatchewan, is the main contributor of energy as the H7 waves form along southwest flow. This will lift northeast late Wednesday with another shortwave approaching heading into Thursday. The environment will be quite supportive of severe thunderstorms both Thursday and on Friday as an upper low pushes a strong theta-e gradient boundary, and the resultant cold front, across the area. A warming trend prevails through Thursday, with afternoon highs in the 80s Wednesday and upper 80s to low 90s Thursday. ...Severe Thunderstorms Possible This Evening... Instability continues to build into the Northern Plains this afternoon, with a weak shortwave traversing the region from west to east. Soundings indicate favorable shear profiles to allow a mention of supercells, albeit with only moderate CAPE values. There is the potential for hail up to the size of half dollars and wind gusts to 60 mph. ...Severe Thunderstorm Chances Wednesday... A conditional risk for severe thunderstorms continues on Wednesday, mainly for areas of northwest Minnesota. Hazards could include wind gusts to 60 mph and hail up to the size of quarters. A lingering H7 shortwave will provide an axis of development east of the Red River Valley in northwest Minnesota. ...Significant Severe Storms Possible Thu and Fri... Moisture levels continue to increase Thursday and Friday, with SBCAPE values climbing upwards of 3000-4000 J/Kg. Thursday, soundings support the chance for significant wind as steep mid-level lapse rates and DCAPE upwards of 1400 J/Kg have been consistent in recent Model runs. Significant damaging wind gusts, of 75 mph or greater, are possible along with large hail. Low to mid level shear support at least a mention of isolated tornado potential along the leading edge of an H7 shortwave. Most of the area could potentially be impacted, with the best chances in northeast North Dakota and the central Red River Valley. Heading into Friday, a cold moves closer to the area as H5 troughing deepens in the southern Canadian Plains. SBCAPE in some model soundings exceeds 4000 J/Kg, with a probability of exceeding 4000 J/Kg coming in around 90 percent, especially in the southern Red River Valley. Given the current model soundings, all modes and all hazards are worth mentioning; however, significant wind potential remains quite high comparatively. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 652 PM CDT Tue Aug 5 2025 All sites currently VFR, but will see a decrease in category along with vicinity showers and thunderstorms as a complex moves in from south central ND in the next few hours. Best chances for thunder and heavier rain will be in the KFAR area, but all sites should see at least some showers. Behind the convection, ceilings down into the MVFR to IFR range will be possible, along with a few lingering showers at the MN airports. Some improvement by the end of the period. Winds will be out of the southeast with some gusts up to 20 kts at times, then shifting more southwesterly by tomorrow at the ND airports. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...Lynch AVIATION...JR
Hazardous weather outlook, Aug 5, 4:34 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 434 AM CDT Tue Aug 5 2025 MNZ005-006-008-009-013>017-022>024-028-032-060945- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-East Becker-Wadena- 434 AM CDT Tue Aug 5 2025 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible today. Showers and scattered thunderstorms overnight tonight. Main hazard is lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is the potential for strong to severe storms Wednesday afternoon, Thursday night and again Friday. Friday has the potential for significant severe weather with large hail, damaging winds and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-060945- West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin- West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 434 AM CDT Tue Aug 5 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms near Valley City and Lisbon and a level 1 out of 5 for the remainder of eastern North Dakota into parts of west central Minnesota. This is for this afternoon into tonight. The main hazards will be hail to quarters, wind gusts 60 mph and lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is the potential for strong to severe storms Wednesday afternoon, Thursday night and again Friday. Friday has the potential for significant severe weather with large hail, damaging winds and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Aug 5, 8:07 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
807 PM CDT Tue Aug 5 2025
NDZ049-052-053-060145-
Sargent ND-Ransom ND-Richland ND-
807 PM CDT Tue Aug 5 2025
...STRONG THUNDERSTORMS WILL IMPACT RANSOM...WESTERN RICHLAND AND
SARGENT COUNTIES THROUGH 845 PM CDT...
At 806 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lisbon to near Rutland to near Havana.
Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Lidgerwood, Forman, and Wyndmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4593 9774 4663 9775 4663 9699 4594 9702
TIME...MOT...LOC 0106Z 272DEG 23KT 4647 9763 4603 9746 4589 9759
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
PerrouxThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:20 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 55 min |
| Aug 5, 7:58 PM CDT | Flash Flood Warning | FGF | Cass | 5 hr |
| Aug 5, 8:07 PM CDT | Special Weather Statement | FGF | Ransom, Sargent | 38 min |
| Aug 5, 8:28 PM CDT | Areal Flood Advisory | FGF | Cass | 53 min |
| Aug 5, 8:45 PM CDT | Special Weather Statement | FGF | Richland | 45 min |
| Aug 5, 9:21 PM CDT | Flash Flood Warning | FGF | Cass | 5 hr |
| Aug 5, 9:26 PM CDT | Special Weather Statement | FGF | Richland | 34 min |
| Aug 6, 11:17 AM CDT | River Flood Warning | FGF | Cass | 58 hr |
| Aug 6, 11:17 AM CDT | River Flood Warning | FGF | Cass | 33 hr |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.